Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Haemoglobin was low and RDW is High. Having dizziness, heart racing and palps. What does it mean?

User rating for this question
Answered by
Practicing since : 1997
Answered : 1031 Questions
My Hemoglobin came came low 118 and RDW is High at 15.4 and MCH is slightly low at 27.2 and potassium is low as well. What does this mean. Cant see doc til tuesday and the clinic seemed worried. Ive been having dizziness and heart racing and palps as seen in earlier posts. Blood work came back yesterday.
Posted Thu, 19 Sep 2013 in X-ray, Lab tests and Scans
Answered by Dr. Kulsoom Qureshi 30 hours later
Brief Answer:
Iron deficiency anemia & hypokalemia

Detailed Answer:
Thanks for sharing your concerns with us.
I have seen your reports. Your blood picture is in favor of mild iron deficiency anemia. This can usually be treated by taking iron supplements.
Your symptoms are likely to be caused by your low potassium levels. This is certainly a cause of concern. It is difficult to point out a cause of this in your case as you have not provided us with any details of your medical history, your general health & any drug history.
Treatment of this can be done by replacing potassium. This cannot be done without close medical supervision.
I am sure your hospital must have suggested you some form of replacement depending upon your clinical state.
Wish you good health.
Take care.
Above answer was peer-reviewed by
Follow-up: Haemoglobin was low and RDW is High. Having dizziness, heart racing and palps. What does it mean? 5 hours later
I had the blood work done for potassium done at emerg when i had gone in for chest tightness. They gavee a blood thinner shot first and two aspirin. Otherwise im not on any meds. They never mentioned the potassium level. I obtained my own report.
Answered by Dr. Kulsoom Qureshi 19 hours later
Brief Answer:
You should discuss this with your treating doctor

Detailed Answer:
Thanks for your reply.
They probably gave you emergency treatment for an impending heart attack due to your symptoms of chest tightness. At that time your reports were probably not ready. They may have added potassium in any of your intravenous drips. You can discuss this with your treating physician. Doctors may repeat your labs before giving you any prescription.
Best regards.
Above answer was peer-reviewed by
Follow-up: Haemoglobin was low and RDW is High. Having dizziness, heart racing and palps. What does it mean? 8 hours later
Im a female, age 40 and they suspected i had a blood clot. My chest was and still tightens across my collar bone area in my upper chest and throat. I also get chest pain on the left side, more sharp. My heart will sometimes speed up to 130-167 but my resting HR is 50-80 but i cant do normal activities walking arount the house without it rising to 120-130. Blood pressure is low to normal. Fluctuates also. It can be high for a few minutes. So u can see my autonomic nervous system is mixed up. Ive had a stress test (normal), echo (normal but doppler flow suggests impaired lv relaxation), 48 hr holter showed 3 pvc's and 2 pac's no runs or pauses and xray and cta were fine too. Doctors said nothing about the echo doppler but then the echo showed normal heart structure and systolic function. At the emerg they gave me iv blood thinner and 2 aspirin. Whould that cause potassium to drop? My potassium is always 3.3 to 3.5 and i wouldnt be worried if i didnt have so many symptoms.
Answered by Dr. Kulsoom Qureshi 15 hours later
Brief Answer:
Increase intake of potassium XXXXXXX diets

Detailed Answer:
Thanks for providing details about your general health.
Lower limit of normal potassium levels is 3.5mmol/liter. Yours was a bit low. Normal value ranges may vary slightly among different laboratories. In your report normal values are not mentioned so you may discuss with your doctor about the normal ranges for your lab.
There are many conditions that can lower potassium levels e.g. Chronic diarrhea, Cushing syndrome, Diuretics use, Hyperaldosteronism, Hypokalemic periodic paralysis, dietary deficiency, Renal tubular acidosis, Vomiting, low magnesium levels, excessive use of alcohol & caffeine , use of Acetazolamide, Aminos-alicylic acid, Amphotericin B, Carbenicillin, Cisplatin, Gentamicin, Insulin, Laxatives, Nafcillin, Penicillin G, Phenothiazines, Salicylates ( Aspirin), Sodium polystyrene sulfonate etc.
Chronically low values may indicate a dietary deficiency. You may overcome this by increasing the oral intake of diets XXXXXXX in potassium like bananas, green leafy vegetables, white beans, baked potatoes with skin, dried apricots, yogurt, fish, avocados, mushrooms, dry fruits etc.
Hope I have given you some valuable information. you may shortlist which factors are responsible in your case.
Dietary modification is not likely to have any side effects & you may adopt it & see the results.
Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor